Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Diabetic. On Glucobay and glycomet. Sugar level 63. What is causing sudden drop in sugar levels?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 1583 Questions
My mother age 74 has been diabetic for the past 15 years. Her diabetes has always been in good control. The Hba1c test shows her sugar is in good control. She is on Glucobay 2.5mg noon and night, glycomet 500mg in the morning and glycomet SR 1mg at night. She has been following these medications for the past 3years with no untoward event. Yesterday she went into hypoglacemia and her sugar level was 63 even after having a banana and XXXXXXX Only after having her lunch and some sweet did she become normal. Yesterday she took only Glucobay2.5mg at night. Today morning her FBS was 115. No medication was given. Noon just before lunch her RBS was 99. No medication was given. Night her RBS was 103. No medic ation was given. Please help me. What is causing this sudden drop in her blood sugar levels. She keeps taking snacks like XXXXXXX cucumber biscuit buttermilk during the day.Then why did this happen?? Please Help! Thank You.
Posted Tue, 9 Jul 2013 in Diabetes
Answered by Dr. Basheer Ahamed 44 minutes later

Welcome to XXXXXXX Thanks for your query.

Blood sugar below 70 mg/dl is called as hypoglycemia.

If Hypoglycemia is sustained it may be life threatening and needs medical attention.

Hypoglycemia is a common clinical problem in elderly patients with diabetes.
Age modifies the counterregulatory and symptomatic response to hypoglycemia.

By the medical history of your mother it is likely that Sulfonylurea(Glycomet SR 1mg) might have caused hypoglycemia.
Avoid Sustained release(SR) preparation and prefer short acting preparations.

Other reasons are
1. Decrease in cognitions
2. Renal impairment and
3. polypharmacy.

So evaluate her renal status for any diabetic nephropathy.

Hope the answer helps you.

Pleased to answer other queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor